Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 293, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2019, 4:31 PM CDT for Wright County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 4:31 PM CDT (21:31 UTC)
- Expired
- Aug 20, 2019, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wright County, MO
The radar
The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:44 PM CDT | TSTM WND DMG | Norwood, MO | WRIGHT COUNTY SHERIFF REPORTED A LARGE TREE DOWN IN NORWOOD. DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2425 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WUUS53 KSGF 202131
SVRSGF
MOC229-202215-
/O.NEW.KSGF.SV.W.0293.190820T2131Z-190820T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
431 PM CDT Tue Aug 20 2019
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Wright County in southwestern Missouri...
* Until 515 PM CDT.
* At 431 PM CDT, a severe thunderstorm was located near Norwood, or 9
miles west of Mountain Grove, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Norwood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3722 9237 3720 9233 3716 9231 3709 9231
3706 9234 3706 9252 3707 9254 3710 9256
3714 9257 3718 9256 3721 9251 3722 9245
TIME...MOT...LOC 2131Z 083DEG 1KT 3716 9244
HAIL...1.00IN
WIND...60MPH
$$
Cramer1 follow-up statement
878
WWUS53 KSGF 202209
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
509 PM CDT Tue Aug 20 2019
MOC229-202219-
/O.EXP.KSGF.SV.W.0293.000000T0000Z-190820T2215Z/
Wright MO-
509 PM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WRIGHT COUNTY
WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3722 9237 3720 9233 3716 9231 3709 9231
3706 9234 3706 9252 3707 9254 3710 9256
3714 9257 3718 9256 3721 9251 3722 9245
TIME...MOT...LOC 2209Z 083DEG 1KT 3716 9245
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:31 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 20, 3:31 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Springfield MO
331 PM CDT Tue Aug 20 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue Aug 20 2019
Scattered thunderstorms have developed this afternoon generally
along and east of the Highway 65 corridor. Some of the storms
across central Missouri have developed near a remnant outflow
boundary from overnight storms. Storms farther to the south have
developed as convective inhibition weakened with daytime heating.
This activity will continue this afternoon and early evening with
coverage gradually shifting south with time. A Marginal Risk for
severe storms will continue as the atmosphere will remain
supportive of downburst potential. We will also have to watch the
hydro situation as training storms could pose a localized flash
flooding risk.
Outside of the storms, hot and humid conditions persisted this
afternoon with heat indices ranging from 100 to 110 degrees.
Storms will diminish by mid-evening with the loss of daytime
heating. Another complex of storms will then develop later tonight
across the central Plains as a strengthening low level jet
overrides a surface front. This complex of storms is expected to
approach central Missouri by around sunrise.
As was the case today, a big concern for Wednesday will be
whether or not that complex of storms affects portions of central
Missouri. Current thinking is that most of this activity will miss
the region to the northeast...but not by much. This will
certainly be a short term forecast challenge.
Outflow from that MCS along with an advancing cold front (may be
one in the same) will then provide a focus for scattered afternoon
shower and thunderstorm potential on Wednesday. There will again
be a Marginal Risk for a strong to severe storm.
One big question for Wednesday will be temperatures (and heat
indices). Confidence has increased that the front/outflow will not
make it all that far south into the area during the day. Highs
over most areas should therefore make it into the lower or middle
90s.
It is also quite possible that we see moisture pooling ahead of
the boundary. Thus, heat indices may again push or exceed Heat
Advisory criteria (105 degrees). We have decided to extend the
Heat Advisory for south-central Missouri as confidence is highest
that heat indices will hit criteria in that region. It is quite
possible that the advisory needs to be expanded to add additional
counties once we get a better feel for the position of that
boundary, as well as expected cloud and thunderstorm coverage.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 237 PM CDT Tue Aug 20 2019
That frontal boundary will settle south into the region from
Wednesday night through Friday night or Saturday. We will
therefore see multiple opportunities for showers and
thunderstorms. Some localized pockets of heavy rainfall will be
possible along with a limited risk for strong to severe storms.
Temperatures will also be cooler with highs expected to be in the
lower to middle 80s.
We may then see a brief period of dry weather later this weekend
as the upper level flow becomes weak and benign. Global models
then indicate decent consistency with an increasing west-
northwesterly flow aloft next Monday and Tuesday. This may result
in another frontal boundary moving into the region along with
returning chances for showers and storms. High temperatures should
remain in the middle to perhaps upper 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Pilots flying in and out of the southwest Missouri airports can
expect quiet conditions this afternoon and most of tonight. There
is a very isolated chance for a storm or two near the Branson
airport this evening.
Rain chances don't increase until tomorrow as a frontal system
sags into the area. Otherwise surface winds will remain from the
south or southwest anywhere from 5 to 15 mph.
Safe Travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ097-098-105-106.
Heat Advisory until 8 PM CDT this evening for MOZ055>058-066>071-
077>083-088>096-101>104.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...CramerHazardous weather outlook, Aug 20, 4:06 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 406 PM CDT Tue Aug 20 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 406 PM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Significant excessive heat risk. DISCUSSION... Heat index values will remain between 100 and 110 degrees into early this evening for areas not affected by thunderstorms. Scattered thunderstorms will continue through early evening, especially for locations along and east of Highway 65. A few storms may produce damaging winds and hail to the size of quarters. Otherwise, the main potential hazards will be cloud to ground lightning and locally heavy rainfall. There will be a localized risk for flash flooding. Additional thunderstorms will be possible late tonight north of the Highway 54 corridor. Cloud to ground lightning, brief heavy rainfall, and locally gusty winds will be the primary potential hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are again expected on Wednesday. Storm coverage will then increase for the Wednesday night into Friday night or early Saturday time frame. There will continue to be a limited risk for strong to severe storms on Wednesday and Thursday. Locally heavy rainfall may also result in a risk for localized flash flooding. Afternoon and early evening heat index values of 100 to 110 degrees can be expected across south-central Missouri on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Aug 20, 2:21 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
221 PM CDT Tue Aug 20 2019
MOZ071-201945-
Phelps MO-
221 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS COUNTY UNTIL
245 PM CDT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cuba, moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
St. James... Rosati...
This includes Interstate 44 between mile markers 198 and 200.
LAT...LON 3802 9153 3801 9163 3815 9163 3815 9153
3814 9153 3812 9152
TIME...MOT...LOC 1920Z 310DEG 14KT 3810 9154
RaberdingSpecial weather statement, Aug 20, 3:10 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT Tue Aug 20 2019
MOZ071-083-202100-
Dent MO-Phelps MO-
310 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR DENT AND CENTRAL PHELPS COUNTIES
UNTIL 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles south of Rolla, moving southeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rolla... Salem...
Newburg... Lenox...
Turtle... Howes Mill...
Darien... Lake Spring...
Gladden... Anutt...
Bangert... Boss...
Howes... Lecoma...
Stone Hill... Sligo...
This includes Interstate 44 between mile markers 180 and 183.
LAT...LON 3759 9131 3751 9131 3750 9123 3741 9131
3758 9176 3760 9176 3760 9179 3792 9192
3792 9153 3779 9152 3779 9131 3770 9130
3769 9115 3759 9116
TIME...MOT...LOC 2009Z 302DEG 22KT 3781 9175
RaberdingLocal storm report, Aug 20, 3:20 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL NEWBURG 37.92N 91.90W
08/20/2019 E1.00 INCH PHELPS MO PUBLIC
&&Local storm report, Aug 20, 3:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 2 WSW ROLLA 37.94N 91.80W
08/20/2019 PHELPS MO PUBLIC
PART OF A FENCE WAS BLOWN DOWN ALONG WITH
SMALL TREE BRANCHES. WINDS WERE ESTIMATED AT
45 TO 50 MPH.
&&Special weather statement, Aug 20, 3:44 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
344 PM CDT Tue Aug 20 2019
MOZ098-202130-
Shannon MO-
344 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 430
PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Eminence, or 23 miles south of Salem, moving
southeast at 15 mph.
Locations impacted include...
Echo Bluff State Park... Current River State Park...
Winona... Eminence...
Alley Spring... Midridge...
Round Spring... West Eminence...
LAT...LON 3709 9104 3708 9122 3694 9122 3727 9165
3742 9148 3741 9118 3726 9116 3725 9112
3720 9112 3720 9109 3718 9109 3717 9104
3714 9104 3714 9101
TIME...MOT...LOC 2044Z 308DEG 13KT 3732 9147
RaberdingThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:21 PM CDT | Special Weather Statement | SGF | Crawford | 24 min |
| Aug 20, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 46 min |
| Aug 20, 3:10 PM CDT | Special Weather Statement | SGF | Dent, Phelps | 50 min |
| Aug 20, 3:14 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 28 min |
| Aug 20, 3:19 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 41 min |
| Aug 20, 3:44 PM CDT | Special Weather Statement | SGF | Shannon | 46 min |
| Aug 20, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 24 min |
| Aug 20, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.